Missouri, 2019

Damaging Winds in Missouri, August 20, 2019

August 20, 2019 · NWS PAH · 5 events in 4 counties and zones

A line of thunderstorms sagged southward across southeast Missouri during the afternoon hours. Strong winds along the leading edge of this line produced isolated damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A line of thunderstorms sagged southward across southeast Missouri during the afternoon hours. Strong winds along the leading edge of this line produced isolated damage. The line of storms was initially well-organized as it moved into southeast Missouri. Weak low to mid level wind shear was the main limiting factor for a more widespread severe wind event. Strong instability during the hot and humid afternoon hours resulted in the regeneration of intense storm clusters along the line. Although the line of storms became somewhat disorganized as it continued southward, low-level lapse rates were sufficient to support locally damaging winds with the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 20, 5:43 AM CST, 7 hours 40 minutes earlier.

Area forecast discussion, Aug 20, 5:43 AM CST, 7 hours 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
643 AM CDT Tue Aug 20 2019

.UPDATE...
Issued at 643 AM CDT Tue Aug 20 2019

The AVIATION section has been updated for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 346 AM CDT Tue Aug 20 2019

All indications point toward an extended period of relatively wet
weather through at least Thursday night. It will begin with a
potentially severe MCS rolling through the area this afternoon,
and then continue with a weak cold front loitering over our region
from Wednesday night through Thursday night. In addition, heat
indices from 100 to 105 are likely over much of the region before
the MCS arrives today, and throughout the area Wednesday.

All indications point toward the recently developed convection
over Iowa, organizing and diving southeast toward our region
through the day. Used the 00Z HREF as a guide for timing, and it
should reach the Pinckneyville and Mt Vernon Illinois areas by
18Z. However, it should be weakening by then, and should continue
to weaken as it moves through our region. Its low-level inflow
weakens and veers to the west, and the 0-3km bulk shear will not
be sufficient to offset the very strong cold pool expected. By
the time it reaches our region, or just after, the leading line
convection will take on an upshear look, tilting strongly over
the cold air.

The only questions are just how strong the winds will be as it
enters the area, and how quickly they will weaken. Figure there
could be a pretty good swath of winds well above 60 mph initially.
Would expect the severe-level winds to be more sporadic by the
time it reaches the Ohio River. The leading edge of the outflow
and leading line of convection should move through the area in the
18Z-22Z time frame.

The GFS and NAM soundings show significant overturning of the
atmosphere behind the line. It will take some time for the
atmosphere to recover, so convection tonight may be difficult to
get. However, there is some signal in much of the 00Z guidance for
some development mainly over the northeast half of the area
overnight into Wednesday morning.

The cold front will remain to our north Wednesday, but there is
some evidence in the ARW and NMM WRF for a less organized area of
convection to move southeast through the region Wednesday
afternoon. If this does not happen our 40-50% PoPs will be too
high, and the heat and humidity could be the bigger story. Already
have heat indices 100 to 105 over the entire area, and if we stay
dry and have more sunshine, temperatures may warm a few degrees
more than forecast. Wednesday could be a Heat Advisory day.

Confidence in the long-awaited cold frontal passage is diminishing
with each forecast cycle. It doesn't really arrive now until
Thursday and it basically just waffles around the area through
Thursday night. We will have good chance PoPs in the north
Wednesday night and then likely PoPs over much of the region
Thursday and Thursday night.

We could see some heavy rainfall with multiple rounds of convection
possible beginning this afternoon and continuing through at least
Thursday night. Storm total QPF through Thursday night ranges
from just over an inch in the southeast to 2.5" in the northwest.
Isolated areas could see significantly more, especially from
Wednesday night on. We will have to monitor trends for a potential
Flash Flood Watch if the boundary decides to stall out over the
area.

High temperatures are forecast to drop below normal into the
middle 80s throughout the region Thursday due to widespread cloud
cover and precipitation moreso than the cold front. With the noted
trend toward a slower and less impactful frontal passage, this
cooling may be overdone, at least over southern portions of the
region.

.LONG TERM...(Friday through Monday)
Issued at 346 AM CDT Tue Aug 20 2019

The weekend weather is highly dependent on the movement of the cold
front mentioned in the short term section above. There is a lot of
model variability regarding the movement of the front or lack
thereof.

There is good model agreement on Friday, when the cold front is
expected to slowly drift south across the lower Ohio Valley and
southeast MO. Scattered showers and storms will accompany the front
in the very humid air mass. Clouds and precip should limit highs to
the lower and mid 80s.

Friday night into Saturday, the mid and upper level winds will
weaken in the wake of the departing trough. The models depict a weak
500 mb ridge over the Great Lakes on Saturday, but a weak trough
over the lower Mississippi Valley may undercut the ridge. Given the
weak steering flow, it is possible the front will stall near or over
the lower Ohio Valley (as indicated by the 00z ecmwf). The gfs and
its ensemble mean take the front well to our south. The forecast
will be based a bit more heavily on the ecmwf, which means at least
a slight chance of precip through most of the weekend. Humidity
levels will depend on the frontal movement. Temps will be held in
check either by clouds if the front stalls, or by cooler northeast
winds if the front continues southward.

Heading into early next week, the front will return north as a warm
front by Monday. The main effect will be on humidity, as dew points
rise into the lower 70s. Temps will be limited by abundant clouds
and possible thunderstorms.

&&

.AVIATION...
Issued at 643 AM CDT Tue Aug 20 2019

At least MVFR fog developed early this morning over much of the
region, but it should only survive beyond 12Z at KMVN, and just
for an hour or so there. Otherwise, a large complex of
thunderstorms is expected to move through the entire region this
afternoon. Tried to time it out, but still have a 3-4 hour window
at this point. The main issue will be strong northwest winds
behind the leading line of storms that could produce near severe
level winds. The strongest winds are likely at KMVN. With
precipitation a good bet at all TAF sites today, fog development
tonight is also likely when and where winds become light and
variable.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM...MY
AVIATION...DRS
Hazardous weather outlook, Aug 20, 8:33 AM CST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
933 AM CDT Tue Aug 20 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211445-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
933 AM CDT Tue Aug 20 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A line of strong to severe thunderstorms is expected to move
rapidly southeast through the entire region roughly from noon to
5 PM. Widespread damaging winds will be possible as it enters
southern Illinois. It is expected to weaken considerably as it
moves across the region, but at least sporadic damaging wind gusts
will be possible throughout the region.

Ahead of the line of storms, heat index values will climb into the
triple digits, with a few locations mainly over southeast Missouri
topping out near 105 degrees. The line of storms will provide
rapid relief from the oppressive conditions, as it progresses
quickly through the region this afternoon.

A few thunderstorms cannot be ruled out mainly over the Evansville
Tri State late tonight. Locally heavy rainfall and lightning will
be the primary concerns.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat index values will climb into the triple digits throughout
the region Wednesday afternoon. The worst conditions are expected
over southeast Missouri, where heat index readings over 105
degrees will be possible.

A chance of thunderstorms is forecast Wednesday, with more
numerous thunderstorms expected Wednesday night into Friday, as a
cold front lingers over the region. A few strong to severe storms
with mainly a damaging wind threat will be possible Wednesday and
Thursday, but the main concern through the period will be heavy
rainfall. With multiple rounds of storms expected, the threat for
at least isolated flooding problems will increase Thursday and
Friday.

The cold front is expected to push south of the area Friday, but
small chances of mainly afternoon thunderstorms remain in the
forecast Saturday through Monday. Locally heavy rainfall and
lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed across much of the
region this afternoon, especially across southern Illinois,
southwest Indiana and northwest Kentucky.

In the hours before

Special weather statement, Aug 20, 10:42 AM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1142 AM CDT Tue Aug 20 2019

ILZ075>078-080>086-201800-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, AND HARRISBURG
1142 AM CDT Tue Aug 20 2019

...Special Weather Statement...

A line of strong thunderstorms will move into southern Illinois by
Noon or so, with the leading edge by 100 PM expected to be from
near Carbondale, to Mcleansboro, to Mount Carmel. Strong winds,
very heavy rainfall, and frequent lightning are likely with the
storms. Gusty winds may precede the line of storms as well, by up
to 15 minutes or so.

We will continue to monitor for the possibility of severe
thunderstorms this afternoon across southern Illinois, southwest
Indiana and much of western Kentucky. Continue to monitor NOAA
Weather Radio or local media for the latest on this developing
weather situation.

08
Special weather statement, Aug 20, 11:27 AM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1227 PM CDT Tue Aug 20 2019

ILZ075>078-080>086-201830-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, AND HARRISBURG
1227 PM CDT Tue Aug 20 2019

...Special Weather Statement...

At 1225 PM, strong thunderstorms were moving into southern
Illinois. The leading edge of 35 to 50 mph winds will spread
across Perry, Jefferson, Wayne, Edwards and Wabash counties
through 115 PM. Some minor tree damage cannot be ruled out. The
storms as they move in will produce very heavy rain and frequent
lightning as well. Movement is southeast at 40 mph.

We will continue to monitor for the possibility of severe
thunderstorms this afternoon across southern Illinois, southwest
Indiana and much of western Kentucky. Continue to monitor NOAA
Weather Radio or local media for the latest on this developing
weather situation.

08
Special weather statement, Aug 20, 12:12 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
112 PM CDT Tue Aug 20 2019

ILZ075>078-080>091-INZ081-082-085>088-KYZ014-018-019-MOZ076-
201915-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-UNION KY-
HENDERSON-DAVIESS-PERRY MO-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, FORT BRANCH,
PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT,
MORGANFIELD, HENDERSON, OWENSBORO, AND PERRYVILLE
112 PM CDT Tue Aug 20 2019

...Special Weather Statement...

At 110 PM, strong thunderstorms extended from near Mount Vernon
and Pinckneyville Illinois, east to near Fairfield. The storms
were just north of Albion and Mount Carmel as well. Through 200
PM, the storms will continue to move south, southeast across
southern Illinois, and move into southwest Indiana as well. Strong
winds 40 to 55 mph will occur with the strongest storms. Very
heavy rain and frequent lightning are expected as well. There may
be minor tree damage and isolated power outages. Cities in the
path include Petersburg and Princeton Indiana, as well as West
Frankfort, McLeansboro, Carmi, and Du Quoin, Illinois.

We will continue to monitor for the possibility of severe
thunderstorms this afternoon across southern Illinois, southwest
Indiana and much of western Kentucky. Continue to monitor NOAA
Weather Radio or local media for the latest on this developing
weather situation.

08
Local storm report, Aug 20, 12:49 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
149 PM CDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     TSTM WND DMG     MOUNT CARMEL            38.42N 87.77W
08/20/2019                   WABASH             IL   LAW ENFORCEMENT

            LARGE LIMBS DOWN ON EDGE OF TOWN.

&&

CTN
Special weather statement, Aug 20, 1:02 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
202 PM CDT Tue Aug 20 2019

ILZ081>094-INZ081-082-085>088-KYZ014-018-019-MOZ076-086-087-
202015-
FRANKLIN-HAMILTON-WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-
JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-
VANDERBURGH-WARRICK-SPENCER-UNION KY-HENDERSON-DAVIESS-PERRY MO-
BOLLINGER-CAPE GIRARDEAU-
INCLUDING THE CITIES OF WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, MORGANFIELD, HENDERSON, OWENSBORO,
PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, AND JACKSON
202 PM CDT Tue Aug 20 2019

...Special Weather Statement...

At 200 PM, strong thunderstorms extended along a line from around
Perryville, Missouri to West Frankfort, Illinois to Princeton,
Indiana. Movement was south, southeast 30 to 40 mph. Strong winds
along and ahead of the storms will range from 35 to 50 mph, which
could result in minor tree damage and isolated power outages. The
storms will also produce very heavy rainfall and frequent
lightning, possibly small hail.

The storms will move over the Shawnee National Forest area, much
of southwest Indiana and back into southeast Missouri along the
Interstate 55 corridor toward Jackson Missouri through 300 PM.

A Severe Thunderstorm Watch is in effect until 800 PM. Continue
to monitor NOAA Weather Radio or local media for the latest on
this weather situation.

08

The radar

The Paducah radar (KPAH), 115 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
August 20, 1:23 PM CST
Where
Perry County, 7 mi S of Perryville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.619, -89.870

Trees were down near County Road 630.

Thunderstorm Wind, Cape Girardeau

When
August 20, 1:56 PM CST
Where
Cape Girardeau County, 3 mi SE of Fruitland
Measured
54 kt (62 mph) measured gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
37.419, -89.611

Tree limbs were blown down. An amateur radio operator measured a wind gust to 62 mph.

Thunderstorm Wind, Cape Girardeau

When
August 20, 2:12 PM CST
Where
Cape Girardeau County, 4 mi NE of Cape Girardeau
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.341, -89.478

A trained spotter estimated the wind gusted to 60 mph.

Thunderstorm Wind, Scott

When
August 20, 2:29 PM CST
Where
Scott County, Chaffee
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.180, -89.670

Power lines were down.

Thunderstorm Wind, Carter

When
August 20, 3:05 PM CST
Where
Carter County, Van Buren
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.000, -91.020

A tall tree was down on a home. A non-shingle protective layer of roofing was blown off an inn along the Current River.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841003, 841005, 841004, 841007, 841009.